Massachusetts, 2020

Hail and Lightning Strike in Massachusetts, March 29, 2020

March 29, 2020 · NWS BOX · 6 events in 3 counties and zones

Elevated instability combined with an upper level short wave trough to produce scattered severe thunderstorms during the mid evening hours across portions of mainly central and eastern Massachusetts. Large hail, ranging from quarter to golf ball size, was reported with a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Elevated instability combined with an upper level short wave trough to produce scattered severe thunderstorms during the mid evening hours across portions of mainly central and eastern Massachusetts. Large hail, ranging from quarter to golf ball size, was reported with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 29, 7:02 PM EST, 48 minutes earlier.

Area forecast discussion, Mar 29, 7:02 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
802 PM EDT Sun Mar 29 2020

.SYNOPSIS...
Pattern not changing much tonight into Monday as a secondary low
pressure lingers just east of Cape Cod and Nantucket. This will
lock in the clouds and continue a risk for showers or drizzle.
This low pressure should finally depart Monday night into
Tuesday. Variable cloudiness and seasonably cooler weather for
Tuesday into Wednesday. Though a midweek coastal low is looking
more likely to stay away from Southern New England, wrap-around
moisture from it will bring increasing clouds and periods of
showers by late week. Moderating temperatures for the weekend,
with the next cold front either late Saturday or Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730 PM Update:

Feeling the effects of increasing upper-level support from the
approaching trough, and in conjunction with elevated instability
(mid-level lapse rates around 6-6.5 C/km producing a narrow
ribbon of MUCAPEs < 500 J/kg), heavy showers and thunderstorms
have again blossomed over the Berkshires into the Pioneer Valley
and into northern Worcester County. These showers and storms
are rooted above chilly and very stable low-levels, moving to
the northeast at a fairly fast clip (60 mph). Given the elevated
weak instability, generally expecting these storms to mainly
produce occasional lightning and heavy rains, though in a
worst-case stronger cell, small hail between pea to half-inch
size would be possible. The stable low-levels should mitigate
how much wind is transported to the surface. Severe weather
isn't expected, but the thunder could certainly startle some
people.

Did re-shape PoPs/Wx to bring isolated thunder mention at least
across a good part of western and central MA. Poor consistency
in the high-res CAMs makes for less confidence on if any storms
make it into the Boston-Providence corridor. At the moment,
appears the recent HRRR has the best handle on current activity,
with any thunder through midnight being north of the Mass Pike.
May need some adjustments to PoPs/Wx later, though did include
areas of drizzle/fog for the after-midnight portion of the
forecast.

No changes to temps which will not change much.

Previous discussion follows...

Secondary low pressure lingers east of Cape Cod and Nantucket
tonight. Expecting a lingering risk for showers or drizzle at
just about any time through this evening. Drier air moves in
aloft after midnight, ending most of the precipitation towards
CT and portions of the CT River Valley in MA.

Plenty of clouds sticking around, should mean temperatures
should not fall far. Still thinking above normal low
temperatures for the last day of March.

Some stronger showers/possible thunderstorms across the coastal
waters late this afternoon. Thinking this is about as far north
as any convection will get. Lapse rates are just too poor
farther north. In any case, any instability we do have will move
well off to the east by this evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As the secondary low pressure gets a bit stronger and moves
slightly farther offshore, expecting winds to turn more
northerly. It will be a subtle, but important, detail. Winds a
shade more from the northeast are much more likely to lock in
low clouds and drizzle, while a shift of only 20 degrees more to
the north will permit some drying in the lower levels, meaning
less drizzle.

A decent cold pool moves over the Great Lakes tomorrow, which is
close enough to generate a diurnal shower risk, especially if
some breaks of sunshine can develop. As this cold pool moves
farther east later in the day into Monday night, could see some
wet snow develop across the higher terrain of the interior.
Little to no snow accumulation expected.

Expecting high temperatures Monday to be similar to today,
before colder air arrives Monday night. Near normal low
temperatures for Tuesday morning.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Cloudy and cooler than normal weather Tuesday into Wednesday.

* Monitoring track of a coastal low later Tuesday into Wednesday
  night, though a direct impact is looking less likely. Better
  chance for wrap-around showers central and eastern/coastal MA into
  RI Thursday into Friday.

* Moderating temperatures by the weekend, though a cold front brings
  a related threat for showers either Saturday or Sunday.

Details...

Tuesday:

Upper-level low will pull away into the waters south of Nova
Scotia on Tuesday. Pressure gradient between an offshore weak
cyclone and a high pressure wedge will continue to support a
cool onshore NE component, with winds at times across the outer
eastern/southeast waters gusting to near gale force at times.
Coverage of showers should dwindle into the afternoon as surface
ridge wedges southeast, with modest cool advection. All in all,
still a fairly unsettled day with a considerable amt of clouds
and highs in the low to mid 40s, coolest near the eastern MA
coast.

Tuesday Night through Wednesday Night:

Due to increasingly blocked mid/upper flow evolving over the
North Atlantic, the upper-level low over the Canadian Maritimes
retrogrades back across New England Tuesday night. Meanwhile, a
southern-stream trough over the central Appalachians and related
surface low will shift off the Carolina coast early Tuesday
night. This coastal storm remains progged to stay well south of
40 deg N latitude with little if any northward jog following
good consistency in the deterministic and ensemble guidance
across several model cycles. Given this, and now that the
southern-stream disturbance is entering the West Coast as of
this writing (and is becoming better sampled by the radiosonde
network), it appears less likely that Southern New England will
see any impact from this system. Have decreased PoPs to below
mentionable levels/dry forecast. Will be some wrap-around
moisture on an inverted trough that will affect our area
Thursday into Friday, however (to be described below).

So for Tuesday night through Wednesday night, while the pattern
is trending drier, expect a continued cooler than normal period
with still a fair amount of clouds as the retrograding upper low
and its cool pocket of air re-establishes itself. Highs on
Wednesday into the 40s (a spot 50 possible in the CT Valley into
Tolland County), coolest near the coast. Lows mainly in the 30s
each night, though may dip below freezing in northern MA.

Thursday into Friday Night:

12z guidance now indicates the best chance for any showers is
toward the latter part of the week, as an inverted trough trails
back across ME into Thursday, and shifts/builds southward
towards Southern New England later Thursday into Friday. Expect
a renewed increase in clouds areawide, and while some threat for
showers exists for many, the better chances are mainly across
east-central MA/northern RI eastward. Sided toward solid Chance
PoPs for the MA coastal plain eastward into the coastal waters,
with limited/slight chance shown further west into western MA
and northern CT.

Biggest source of uncertainty is regarding how quickly will the
inverted trough and related showers pivot SE and exit Southern
New England. The 12z ECMWF clears us out by Friday afternoon,
whereas the Canadian GEM and the GFS maintain lingering showers
even into Friday night. Did start to trend PoPs downward into
Friday night but with the blocky pattern upstream and at least
leftover troughiness hanging around into Friday night,
maintaining at least a slight chance shower mention.

Showed highs in the upper 40s to mid 50s Thursday, closer to
normal for this time of year. However, depending on how quickly
clouds/showers advance in on Thursday, it is possible that these
may be a bit too warm and may need to be lowered by a few
degrees. Similar highs for Friday. Lows each night in the mid
30s to lower 40s.

Saturday into Sunday:

Pattern starts to moderate into the weekend, with gradually
warming temperatures and shortwave ridging aloft supporting
less cloudy conditions.

Model guidance differs on when a cold front moves eastward
across our area. GFS and the Canadian are most progressive
(later Saturday) while the ECMWF is more into Sunday. Ensemble
means tend to support a later arrival, though will stick with
a general blend of models for this period.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z TAF Update:

Tonight...Moderate to high confidence.

IFR to LIFR conditions to continue through much of the
overnight. Radar and near-term guidance indicate rumbles of
thunder mainly N/W of ORH/BED thru about 05z, moving quickly NE.
Low confidence on if these, or any additional storms make it
into eastern MA into RI and the South Shore. Will likely TEMPO
any imminent thunder threat, main threat would be occasional
lightning and brief downpours. Winds to become E and NE aroud
3-6 kt in the interior, but around 10-15 kt eastern MA and the
coast.

Monday and Monday Night...High confidence in trends. Moderate
confidence in timing.

Mainly low-end MVFR with areas of IFR conditions. Scattered
-SHRA at times. Chance for -SHSN across the higher terrain
 Monday evening into Monday night.

KBOS Terminal...High confidence in the TAF trends.

KBDL Terminal...High confidence in the TAF trends.

Outlook /Tuesday through Friday/...

Tuesday: Mainly VFR, with areas MVFR possible. Windy with local
gusts up to 30 kt. Slight chance SHRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.

Wednesday: VFR. Breezy.

Wednesday Night through Thursday: Mainly VFR, with local MVFR
possible. Breezy. Slight chance SHRA.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.

Friday: Mainly VFR, with local IFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...
Easterly winds diminishing tonight and shifting toward the
north/northeast tonight. Still expect heightened seas across the
ocean through Monday with rain and fog at times. Winds increase
once more as colder air arrive late Monday into Monday night.
Extended the Small Craft Advisories across the outer coastal
waters, where rough seas should linger into Tuesday. Elsewhere
across the coast waters, did not change much with respect to
previous timing. Did cancel the advisories for Boston Harbor and
Narragansett Bay, where wind gusts up to 20 kt are expected this
evening.

Outlook /Tuesday through Friday/...

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 12 ft. Slight chance of
rain showers.

Tuesday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Chance of rain showers.

Thursday Night through Friday: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Areas of rough seas.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Monday for ANZ231-232.
     Small Craft Advisory until 10 PM EDT this evening for ANZ233-
     234.
     Small Craft Advisory until 8 AM EDT Monday for ANZ235-237.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ250-251-
     254>256.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk/Loconto
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
Hazardous weather outlook, Mar 29, 3:23 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Sun Mar 29 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-302030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Mar 29, 6:58 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
758 PM EDT Sun Mar 29 2020

CTZ002>004-MAZ011-012-RIZ001-300045-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northwest Providence RI-
758 PM EDT Sun Mar 29 2020

...A THUNDERSTORM WILL MOVE ACROSS NORTHERN CONNECTICUT INTO
SOUTHERN WORCESTER COUNTY...

At 756 PM EDT, Doppler radar was tracking a thunderstorm over
Manchester, moving northeast at 65 mph.

Occasional lightning, brief heavy rain and winds up to 30 mph will
accompany this storm. Small hail up to pea-size is possible.

Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Enfield,
Glastonbury, Vernon, Windsor, Wethersfield, Mansfield, South Windsor,
Bloomfield, Rocky Hill, Webster, Southbridge, Burrillville,
Ellington, Tolland, Oxford and Charlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4219 7189 4194 7171 4163 7263 4164 7263
      4164 7267 4187 7277
TIME...MOT...LOC 2356Z 243DEG 59KT 4179 7253

Loconto
Special weather statement, Mar 29, 7:12 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
812 PM EDT Sun Mar 29 2020

MAZ004-005-012-014-300100-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-Southeast Middlesex MA-
812 PM EDT Sun Mar 29 2020

...A THUNDERSTORM MOVING EASTWARD FROM CENTRAL WORCESTER INTO
MIDDLESEX COUNTIES...

At 810 PM EDT, Doppler radar was tracking a thunderstorm over
Boylston, or near Shrewsbury, moving northeast at 45 mph.

Occasional lightning, brief heavy rain and winds up to 30 mph will
accompany this storm. Small hail up to pea-size is possible.

Locations impacted include...
Worcester, Newton, Framingham, Waltham, Billerica, Marlborough,
Shrewsbury, Natick, Watertown, Lexington, Belmont, Westford, Acton,
Hudson, Westborough, Grafton, Concord, Sudbury, Holden and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4220 7185 4236 7193 4258 7128 4236 7118
TIME...MOT...LOC 0010Z 245DEG 38KT 4234 7174

Loconto
Special weather statement, Mar 29, 7:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
823 PM EDT Sun Mar 29 2020

MAZ004>007-012-014-026-300115-
Northwest Middlesex County MA-Southern Worcester MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Northern Worcester MA-
Southeast Middlesex MA-
823 PM EDT Sun Mar 29 2020

...STRONG THUNDERSTORM...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harvard, or 9 miles east of Leominster, moving northeast at 50 mph.

Penny size hail will accompany this storm.

Locations impacted include...
Lowell, Lynn, Lawrence, Framingham, Haverhill, Waltham, Peabody,
Methuen, Salem, Leominster, Fitchburg, Billerica, Beverly,
Marlborough, Woburn, Chelmsford, Andover, Lexington, Dracut and
Tewksbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4270 7078 4276 7083 4270 7083 4269 7075
      4266 7075 4266 7070 4260 7064 4261 7068
      4230 7158 4270 7184 4270 7129 4274 7124
      4274 7118 4281 7116 4281 7107 4286 7103
      4289 7093
TIME...MOT...LOC 0023Z 239DEG 49KT 4253 7158

Frank
Special weather statement, Mar 29, 7:24 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
824 PM EDT Sun Mar 29 2020

CTZ003-004-MAZ012-013-RIZ001-002-300115-
Tolland CT-Windham CT-Southern Worcester MA-Western Norfolk MA-
Northwest Providence RI-Southeast Providence RI-
824 PM EDT Sun Mar 29 2020

...STRONG THUNDERSTORM...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton, or near Windham, moving northeast at 50 mph.

Occasional lightning, brief heavy rain and winds up to 30 mph will
accompany this storm. Small hail up to penny size is possible.

Locations impacted include...
Providence, Pawtucket, Woonsocket, Cumberland, North Providence,
Johnston, Mansfield, Windham, Plainfield, Smithfield, Lincoln,
Central Falls, Willimantic, Killingly, Bellingham, Burrillville,
Uxbridge, Coventry, North Smithfield and Scituate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches.

&&

LAT...LON 4166 7216 4171 7224 4169 7227 4167 7227
      4167 7229 4176 7233 4207 7149 4187 7137
      4166 7210
TIME...MOT...LOC 0023Z 246DEG 45KT 4175 7208

Loconto
Special weather statement, Mar 29, 7:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
838 PM EDT Sun Mar 29 2020

MAZ002>004-008-300115-
Western Franklin MA-Western Hampshire MA-Northern Worcester MA-
Eastern Franklin MA-
838 PM EDT Sun Mar 29 2020

...STRONG THUNDERSTORM MOVING INTO FRANKLIN COUNTY...

At 837 PM EDT, Doppler radar was tracking a strong thunderstorm over
Savoy, or 10 miles south of North Adams, moving east at 60 mph.

Frequent lightning, hail up to nickel size hail, heavy downpours and
winds in excess of 30 mph will accompany this storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Monroe, Athol, Winchendon, Montague,
Templeton, Northfield, Bernardston, Buckland, Conway, Shelburne,
Erving, Ashfield, Phillipston, Colrain, Gill, Charlemont and
Royalston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4272 7210 4256 7206 4246 7299 4266 7295
      4267 7300 4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 0037Z 253DEG 52KT 4254 7307

Loconto
Special weather statement, Mar 29, 7:39 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
839 PM EDT Sun Mar 29 2020

MAZ017-018-020-RIZ001>006-300130-
Northern Bristol MA-Southern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Bristol RI-Washington RI-Eastern Kent RI-
Western Kent RI-Southeast Providence RI-
839 PM EDT Sun Mar 29 2020

...STRONG THUNDERSTORM...

At 838 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warwick, moving northeast at 55 mph.

Penny size hail will accompany this storm.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Coventry, Cumberland, North Providence, West Warwick,
Johnston, North Attleborough, Bridgewater, North Kingstown, Bristol,
Attleboro, Mansfield, Middleborough and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4183 7174 4207 7114 4186 7075 4170 7117
      4171 7116 4173 7122 4170 7124 4173 7126
      4167 7124 4166 7127 4168 7128 4167 7131
      4171 7129 4179 7138 4167 7137 4169 7145
      4165 7142 4160 7149 4160 7156
TIME...MOT...LOC 0038Z 239DEG 49KT 4174 7141

Frank

The radar

The Boston radar (KBOX), 72 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Worcester

When
March 29, 7:50 PM EST to 7:53 PM EST
Where
Worcester County, 0.92 mi WNW of Greenville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.207, -71.935

Large hail, ranging from quarter to half-dollar size, occurred for three minutes in southern Leicester, near the Spencer line.

Hail, Worcester

When
March 29, 7:56 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.270, -71.810

Golf ball size hail was reported via amateur radio at 756 PM EST in Worcester. It began with dime size hail at 753 PM EST.

Lightning, Essex

When
March 29, 8:00 PM EST
Where
Essex County, 1.45 mi WSW of Lynnfield
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.524, -71.077

At approximately 8 PM EST in Wakefield, MA a Lakeview Avenue home was struck by lightning. One small area of vinyl siding and some insulation were burned. Quick action by the homeowner, neighbors, and the Fire Department prevented more serious damage.

Hail, Essex

When
March 29, 8:02 PM EST
Where
Essex County, 0.51 mi W of Haverhill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.780, -71.090

Dime size hail was reported in Haverhill at 802 PM EST.

Hail, Bristol

When
March 29, 9:05 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -70.940

Quarter size hail was estimated by the general public at 905 PM EST in New Bedford.

Hail, Bristol

When
March 29, 9:07 PM EST
Where
Bristol County, 0.19 mi WSW of Acushnet
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.679, -70.924

At 907 PM EST, dime size hail was reported by amateur radio operators in New Bedford, at the Acushnet town line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874031, 874033, 874059, 874036, 874039, 874043.